Because of these side effects, doctors frequently choose safer medications, such as the 5-ASA drugs and antibiotics, as initial therapy. But there are a number of ways to reduce the risk of developing side effects. These include rapid but careful tapering off of steroids; alternate-day dosing; rectally applied corticosteroids; and rapidly metabolized corticosteroids such as budesonide (described above). To help prevent osteoporosis, many doctors routinely prescribe calcium supplements as well as multivitamins that contain vitamin D. Another option is the use of bisphosphonates, such as risedronate (Actonel®) and alendronate (Fosamax®). These compounds, which have been shown to help avert bone loss, are effective in treating and preventing steroid-induced osteoporosis.
An example of an acute hepatitis-like syndrome arising after pulse methylprednisolone therapy. These episodes arise typically 2 to 4 weeks after a third or fourth cycle of pulse therapy, and range in severity from an asymptomatic and transient rise in serum aminotransferase levels to an acute hepatitis and even fulminant hepatic failure. In this instance, the marked and persistent rise in serum enzymes coupled with liver histology suggesting chronic hepatitis led to a diagnosis of new-onset autoimmune hepatitis, despite the absence of serum autoantibodies or hypergammaglobulinemia. Autoimmune hepatitis may initially present in this fashion, without the typical pattern of serum autoantibodies during the early, anicteric phase. The diagnosis was further supported by the prompt improvements in serum enzymes with prednisone therapy. The acute hepatitis-like syndrome that can occur after pulses of methylprednisolone is best explained as a triggering of an underlying chronic autoimmune hepatitis caused by the sudden and profound immunosuppression followed by rapid withdrawal. This syndrome can be severe, and fatal instances have been reported. Whether reinitiation of corticosteroid therapy with gradual tapering and withdrawal is effective in ameliorating the course of illness is unclear, but anecdotal reports such as this one suggest that they are beneficial and should be initiated promptly on appearance of this syndrome. Long term follow up of such cases is also necessary to document that the autoimmune hepatitis does not relapse once corticosteroids are withdrawn again.